Clinicians should know that online discussion of side effects associated with aromatase inhibitors (AIs) is common and often related to drug-switching and discontinuation, a new study has revealed.
Practitioners “should be aware of these discussions and guide patients to effectively manage side effects of drugs and promote optimal adherence,” advised the investigative team in Pharmacoepidemiology & Drug Safety.
A team led by Jun J. Mao, MD, MSCE, director of the Integrative Oncology program at the Abramson Cancer Center of the University of Pennsylvania (Penn) in Philadelphia, examined messages posted by individuals between 2002 and 2010 in which AI-related side effects were discussed. As noted in a statement issued by Penn, AIs are the most commonly used medications to prevent recurrence of hormone-receptor-positive breast cancer among postmenopausal women.
Posts were culled from the message boards of 12 popular websites, such as www.WebMD.com, www.BreastCancer.org, Susan G. Komen for the Cure, and www.Oprah.com. Among 25,256 posts related to AIs, 4,589 (18.2%) mentioned at least one side effect. The effects mentioned most often were joint/musculoskeletal pain (5,093 posts), hot flashes (1,498), osteoporosis (719) and weight gain (429). A total of 12.8% of the message-writers who self-reported AI use mentioned discontinuing the drugs, and another 28.1% mentioned switching to different AIs.
Patients often cited severe joint pain as the reason for discontinuing AI therapy, but many also offered support and advice for coping with AI-associated arthralgia. For example, 42% of advice-givers recommended prescription or over-the-counter drugs for pain relief, and 44% mentioned herbal or mineral supplements such as glucosamine and chondroitin. About one-third (30%) of the posters giving advice reported using exercise to achieve relief or to prevent pain from worsening. Only 8% explicitly urged other users to continue AI treatment, but 27% told sufferers to seek help from their physicians.